Alert archive / New Mexico / Winter Storm Watches in 2012

Winter Storm Watch 7, NWS Albuquerque, NM

March 17, 2012

NWS Albuquerque, NM issued this winter storm watch at Mar 17, 2012, 4:00 AM MDT. It took effect at Mar 18, 2012, 2:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2012, 4:00 AM MDT (10:00 UTC)
In effect from
Mar 18, 2012, 2:00 PM MDT
Expired
Mar 18, 2012, 4:25 AM MDT
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Mar 17, 3:27 AM MDT, 33 minutes earlier.

Area forecast discussion, Mar 17, 3:27 AM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 AM MDT SAT MAR 17 2012

.DISCUSSION...
WIND AND WINTER TO MAKE A RETURN TO THE LAND OF ENCHANTMENT THIS
WEEKEND...AND CONTINUE INTO EARLY NEXT WEEK.

CURRENTLY...GULF MOISTURE HAS SLOSHED BACK INTO THE SOUTHEAST ZONES
THIS MORNING...RESULTING IN LOW CLOUDINESS ONCE AGAIN. THIS MOISTURE
SHOULD QUICKLY MIX OUT TODAY AS TEMPS SOAR TO NEAR RECORD HIGHS FOR
THE FOURTH DAY IN A ROW FOR SOME LOCALES. STRONG MIXING SHOULD ALLOW
FOR SOME OF THE 30-40KT MOMENTUM AT 700 MB TO MAKE IT DOWN TO THE
SURFACE. AIDING THE STRONG WIND POTENTIAL WILL BE AN INCREASING
SURFACE GRADIENT. WILL KEEP WIND ADVISORY GOING FOR TODAY...THOUGH
OVERALL...LOOKS FAIRLY MARGINAL...ESPECIALLY WHEN COMPARED TO THE
FOLLOWING DAY.

SUNDAY WILL BE THE MOST COMPLICATED DAY OF THE BUNCH...THOUGH THE
ACTIVE WEATHER WILL CONTINUE INTO MONDAY. AS THE UPPER LEVEL TROUGH
MOVES INTO THE GREAT BASIN ON SUNDAY...MID LEVEL WINDS INCREASE TO
NEAR 50KT BY EARLY SUNDAY MORNING. THUS...AS SOON AS DAYTIME MIXING
COMMENCES...SHOULD SEE STRONG WINDS GET STARTED EARLY.  PREVIOUS
SHIFT ISSUED A HIGH WIND WATCH FOR A LARGE PORTION OF THE AREA. WILL
LEAVE HIGH WIND WATCH LARGELY INTACT...THOUGH SUSPECT SOME OF THIS
AREA WILL BE CONVERTED TO WIND ADVISORIES DURING LATER SHIFTS.  BEST
BET FOR HIGH WINDS SHOULD BE ROUGHLY FROM THE SW AND SC MTNS...N/NE
TO THE SANDIAS...TO NEAR KLVS AND KRTN. THE MESSY AND COMPLICATED
PORTION OF THIS FORECAST ARISES AS PRECIPITATION MOVES INTO THE
WESTERN ZONES SUNDAY AFTERNOON WITH STRONG FGEN FORCING. FORECAST
SOUNDINGS ACROSS THE WEST SUGGEST THAT NOT ONLY WILL MAX TEMPS OCCUR
DURING THE LATE MORNING...BUT WILL BE NEAR OR BELOW FREEZING BY MID
TO LATE AFTERNOON. THUS HAVE OPTED TO BACK UP THE END TIME OF THE
HIGH WIND WATCH ACROSS THE WEST FROM 22Z TO 20Z ON SUNDAY...THEN
BEGIN A WINTER STORM WATCH AT 20Z SUNDAY AND RUN IT THROUGH 06Z
TUESDAY. SNOW IS DEFINITELY GOING TO BE TRICKY. IT MAY BE HARD TO
STICK INITIALLY DUE TO WARM ANTECEDENT CONDITIONS...THOUGH IF IT
COMES DOWN FAST AND FURIOUS...THAT MAY NOT MATTER...ESPECIALLY TO
SECONDARY ROADS. STILL LOOKS LIKE THERE WILL BE SOME DECENT
INSTABILITY DUE TO THE ABNORMALLY COLD TEMPS ALOFT FOR THIS TIME OF
YEAR. THUS...ISOLATED THUNDER REMAINS A POSSIBILITY...AND THEREFORE
LOCALLY ENHANCED SNOW RATES ARE ALSO POSSIBLE. GREATEST
ACCUMULATIONS SHOULD OCCUR BETWEEN 20Z SUN AND 06Z MON.
HOWEVER...SHOWER ACTIVITY WILL CONTINUE INTO MONDAY. INSTABILITY
WILL ALSO RETURN...THUS ISOLATED THUNDER AND LOCALLY HIGHER SNOWFALL
RATES REMAIN POSSIBLE ON MONDAY. LOCALLY SIGNIFICANT ACCUMULATIONS
MAY STILL OCCUR MONDAY.

THE UPPER LEVEL SYSTEM MAY CLOSE OFF MONDAY NIGHT OVER EAST CENTRAL
NM BEFORE EXITING ON TUESDAY. SOME WRAP AROUND PRECIPITATION IS
POSSIBLE FOR THE EASTERN PLAINS ON TUESDAY.

IN ADDITION TO THE WIND AND SNOW...IT SHOULD ALSO BE REITERATED THAT
MUCH COLDER TEMPS WILL RETURN TO THE STATE.  MONDAYS HIGH
TEMPERATURES WILL BE 10 TO 25 DEGREES BELOW NORMAL...A SHARP
CONTRAST FROM TODAYS TEMPS WHICH WILL BE 10 TO 20 DEGREES ABOVE
NORMAL. A SLOW WARMING TREND WILL RETURN LATE NEXT WEEK AFTER THE
STORM SYSTEM PASSES.

34

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED ACROSS MOST OF OUR AREA THROUGH 12Z
SUNDAY. EXCEPTIONS WILL BE THE LOWER PECOS RIVER VALLEY INCLUDING
ROSWELL AND MUCH OF ROOSEVELT AND CURRY COUNTIES INTO QUAY COUNTY.
THESE AREAS WILL HAVE IFR TO LIFR CONDITIONS DUE TO CIGS AND VSBYS
THROUGH ABOUT 16Z. CLOSE CALL FOR TUCUMCARI BUT WILL KEEP THEM VFR.
LOCAL MVFR CONDITIONS POSSIBLE OVER FAR WEST AND NORTHWEST HIGH
TERRAIN TOWARD DAYBREAK SUNDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ALL AREAS BELOW
SIGNIFICANT SNOWPACK DUE TO VERY LOW HUMIDITIES AND STRONG WINDS.

RED FLAG WARNING LATE SUNDAY MORNING THROUGH EARLY EVENING FOR THE
EASTERN PLAINS DUE TO LOW HUMIDITIES AND STRONG WINDS.

TODAY WILL BE A CRITICAL TO EXTREME FIRE WEATHER DAY FOR ALL AREAS
BELOW THE SIGNIFICANT SNOWPACK. DEEP MIXING WILL CREATE SOUTH TO
SOUTHWEST WINDS ABOVE 20 MPH AND WILL COMBINE WITH EXTREMELY LOW
DEWPOINTS AND RH VALUES...AND TEMPERATURES UP TO 20 DEGREES ABOVE
SEASONAL AVERAGES. AN UNSTABLE ATMOSPHERE WILL ALSO BE PRESENT
RESULTING IN HAINES VALUES OF 5 OR 6 NEARLY EVERYWHERE. AN AREA OF
EXTREME FIRE DANGER WILL EXIST LATE THIS AFTERNOON FROM ROUGHLY
CLINES CORNERS TO FAR NORTHEAST NEW MEXICO.

THIS COMBINATION OF CRITICAL FIRE WEATHER CONDITIONS TODAY IS A
RESULT OF A DEEP TROUGH ALOFT DIVING SOUTH THROUGH CALIFORNIA AND
THE GREAT BASIN. THE TOUGH WILL CRASH INTO NORTHWEST NEW MEXICO
STARTING SUNDAY BUT GENERATE VERY STRONG WINDS...SURFACE AND
ALOFT...FOR NEARLY ALL AREAS SUNDAY AHEAD OF THE TROUGH. ANOTHER DAY
OF CRITICAL FIRE WEATHER CONDITIONS WILL TAKE PLACE IN THE EASTERN
NEW MEXICO PLAINS STARTING LATE MORNING SUNDAY. COLDER AIR AND
CHANCES FOR RAIN AND SNOW WILL DEVELOP OVER THE WESTERN THIRD OF OUR
AREA SUNDAY AFTERNOON...THEN SPREAD EAST TO CENTRAL NEW MEXICO
SUNDAY NIGHT. RH VALUES WILL BE HIGH ENOUGH OVER WESTERN AND CENTRAL
AREAS TO PRECLUDE CRITICAL FIRE WEATHER CONDITIONS.

THE NORTHERN AND WESTERN NEW MEXICO MOUNTAINS WILL SEE A RETURN TO
WINTER FOR SUNDAY NIGHT INTO MONDAY AS COLD AIR AND SNOW SHOWERS
PREVAIL. THE REST OF OUR AREA WILL EXPERIENCE TEMPERATURES 10 TO 25
DEGREES BELOW SEASONAL NORMALS BY MONDAY AS THE TROUGH ALOFT BOTTOMS
OUT OVER NEW MEXICO AND COLORADO. WINDS WILL REMAIN BRISK MONDAY
ACROSS THE SOUTH AND EAST PARTS OF THE REGION.

THE WINTER-LIKE TROUGH DEPARTS TUESDAY BUT LEAVES BEHIND ONE MORE
COOLER-THAN-NORMAL DAY BEFORE A WARMING AND DRYING TREND STARTS
WEDNESDAY AND CONTINUES INTO NEXT WEEKEND.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  39  50  27 /   0  10  70  50
DULCE...........................  66  33  52  22 /   0  10  80  60
CUBA............................  66  34  51  21 /   0   0  60  60
GALLUP..........................  66  37  45  21 /   0  20  90  70
EL MORRO........................  62  32  44  18 /   0   5  80  80
GRANTS..........................  68  37  51  22 /   0   5  60  60
QUEMADO.........................  67  36  46  23 /   0   5  70  80
GLENWOOD........................  72  34  50  23 /   0   5  60  50
CHAMA...........................  60  27  46  19 /   0   5  90  80
LOS ALAMOS......................  63  38  52  30 /   0   0  30  60
PECOS...........................  64  35  53  25 /   0   0  10  30
CERRO/QUESTA....................  64  31  54  23 /   0   0  40  60
RED RIVER.......................  55  33  46  20 /   0   0  50  60
ANGEL FIRE......................  57  32  49  22 /   0   0  30  60
TAOS............................  65  32  56  26 /   0   0  30  50
MORA............................  64  38  54  26 /   0   0  10  30
ESPANOLA........................  71  36  60  26 /   0   0  20  40
SANTA FE........................  66  39  56  28 /   0   0  20  40
SANTA FE AIRPORT................  69  37  59  27 /   0   0  20  40
ALBUQUERQUE FOOTHILLS...........  71  44  61  33 /   0   0  20  40
ALBUQUERQUE HEIGHTS.............  72  46  63  34 /   0   0  20  40
ALBUQUERQUE VALLEY..............  74  43  64  31 /   0   0  20  40
ALBUQUERQUE WEST MESA...........  73  45  63  33 /   0   0  20  40
LOS LUNAS.......................  74  41  63  30 /   0   0  20  40
RIO RANCHO......................  72  45  61  34 /   0   0  20  40
SOCORRO.........................  78  45  63  33 /   0   0  20  40
SANDIA PARK/CEDAR CREST.........  68  40  58  29 /   0   0  30  60
TIJERAS.........................  70  42  60  31 /   0   0  30  50
MORIARTY/ESTANCIA...............  70  40  57  29 /   0   0  10  30
CLINES CORNERS..................  68  40  58  25 /   0   0   5  30
GRAN QUIVIRA....................  70  42  59  29 /   0   0  10  40
CARRIZOZO.......................  73  41  62  30 /   0   0   5  30
RUIDOSO.........................  65  41  58  27 /   0   0  10  40
CAPULIN.........................  73  37  62  31 /   0   0   0  10
RATON...........................  76  37  66  32 /   0   0   5  10
SPRINGER........................  75  42  64  34 /   0   0   5  10
LAS VEGAS.......................  70  39  60  26 /   0   0  10  20
CLAYTON.........................  80  46  73  37 /   0   0   0  10
ROY.............................  74  45  67  37 /   0   0   0  10
CONCHAS.........................  79  48  72  41 /   0   0   0  10
SANTA ROSA......................  79  46  70  40 /   0   0   0  10
TUCUMCARI.......................  85  49  78  43 /   0   0   0  10
CLOVIS..........................  82  47  78  39 /   0   0   0  10
PORTALES........................  83  46  80  40 /   0   0   0  10
FORT SUMNER.....................  85  49  79  39 /   0   0   0  10
ROSWELL.........................  87  48  79  41 /   0   0   0  10
PICACHO.........................  80  46  71  36 /   0   0   0  10
ELK.............................  75  44  65  35 /   0   0   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...
NMZ502-505-506-508-512>515-521-523-524-526>533-539-540.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE
FOLLOWING ZONES...NMZ521-523-524-526-539-540.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE
FOLLOWING ZONES...NMZ507-512>515-518>520-522-525-527>538.

RED FLAG WARNING FROM 11 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ104-108.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ502-505-506-508-511.

WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ502>506-508>511.

&&

34/40
Hazardous weather outlook, Mar 16, 6:00 AM MDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAR 16 2012

NMZ501>540-171200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND SPEEDS WILL INCREASE ON SATURDAY AND STRENGTHEN FURTHER ON
SUNDAY AS THE NEXT UPPER LEVEL STORM SYSTEM APPROACHES THE STATE.
WIDESPREAD GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE ON
SUNDAY...MAINLY ACROSS CENTRAL AND EASTERN AREAS. BLOWING DUST MAY
SIGNIFICANTLY REDUCE VISIBILITIES. THE STRONG WINDS COMBINED WITH
LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO ON SATURDAY AND
EASTERN NEW MEXICO ON SUNDAY.

THE SAME STORM SYSTEM THAT WILL BRING THE WIND...MAY ALSO BRING
SIGNIFICANT SNOW ACCUMULATIONS TO PORTIONS OF CENTRAL AND WESTERN
NEW MEXICO SUNDAY AFTERNOON THROUGH MONDAY. THOUGH IT IS TOO EARLY
TO DETERMINE HOW MUCH SNOW WILL FALL...THE COMBINATION OF SNOW AND
BLOWING SNOW MAY SIGNIFICANTLY IMPACT TRAVEL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:57 AM MDTRed Flag WarningABQHarding, San Miguel, Union37 hr

Nearby

Winter Storm Watches in New Mexico, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.